Virginia, 2022

Damaging Winds in Virginia, May 21, 2022

May 21, 2022 · NWS LWX · 2 events in 1 county or zone

An isolated severe thunderstorm caused wind damage over portions of Nelson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated severe thunderstorm caused wind damage over portions of Nelson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 21, 2:04 PM EST, 5 hours 50 minutes earlier.

Area forecast discussion, May 21, 2:04 PM EST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
304 PM EDT Sat May 21 2022

.SYNOPSIS...
High pressure will remain off the southeast coast through Sunday.
A strong cold front will cross the region late Sunday into
Sunday night before stalling over the Carolinas early next week.
The boundary will likely return north as a warm front Wednesday
through Thursday as low pressure passes by to the west. The cold
front associated with that low may impact the area late next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper-level ridging combined with a southerly flow around high
pressure over the Atlantic is causing unseasonably hot
conditions this afternoon. Highs will be in the lower to middle
90s for many locations with heat indices in the mid to upper
90s. The mountains will be cooler as well as locations along the
shore of the Chesapeake Bay (highs in the 80s).

A capping inversion persists this afternoon, but it may be
eroded some as shortwave energy approaches from the south. A
weak surface trough and terrain circulation will act as lifting
mechanisms late this afternoon and evening. This may trigger a
few showers and t-storms near and west of the Blue Ridge and
Catoctin Mountains. Still feel that coverage will be isolated
given the capping inversion, weak shear, and weakening mid-level
lapse rates. However, with the intense heat in place there is
enough instability for any storm to produce gusty winds/hail.

The shortwave will pass through late this evening and overnight.
This may trigger a couple showers, but again coverage will be
isolated since instability will be limited given the loss of
daytime heating. Will also have to watch a convective system
from the west that will approach during this same time. Most
guidance shows that weakening as it gets into our area, and this
makes sense given the unfavorable timing when this will be
moving through. Warm and humid conditions are expected tonight
with lows in the 60s and 70s (warmest near and east of
Interstate 95).

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure will remain over the western Atlantic Sunday, and
a southwest flow will cause more hot and humid conditions. A
cold front will approach from the northwest through midday
before passing through Sunday afternoon into Sunday evening. The
upper-level disturbance associated with this system will pass by
well to the north and west, but it will increase the deep layer
shear a bit (20-30 knots most likely). Moderate CAPE is expected
ahead of the cold front due to the high heat and humidity, and
this will combine with forcing from the cold front and a
surface trough, significantly increasing the chances for showers
and thunderstorms.

Steep low-level lapse rates, mid-level dry air, stronger
forcing, and moderate CAPE suggests that storms may be strong to
severe, with damaging wind gusts and large hail being the
primary threats. The most likely time period for strong to
severe storms will be between 1 PM and 9 PM (earlier to the
north and west, and later to the south and east).

The cold front will move off to the south Sunday night before
stalling over the Carolinas for Monday through Monday night.
Much cooler air is expected to move in behind the boundary
beginning Sunday night. Drier conditions will move in for most
areas Sunday night behind the cold front. However, a longwave
upper-level trough will build over the central CONUS and lower
pressures will cause the low-level flow will turn to the south,
allowing for warm and moist air to overrun the cooler air in
place. This will result in plenty of clouds along with a chance
for rain.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A front will remain to the south of the region on Tuesday. The
positioning of the front to the south will result in onshore
flow through the day on Tuesday with forecast soundings
showing saturated low to mid levels resulting in the potential
for showers and drizzle throughout the day. This will result in
continued cloudcover with highs only in the 70s. Undercut NBM
guidance on Tuesday due to continued issues with NBM resulting
in positive high temperature biases in CAD/onshore flow set-ups.

This front will move northward Wednesday as a warm front. This
will result in a return flow developing out of the south
resulting in a moisture and temperature return. Thursday the
region likely remains in the warm sector with the associated
cold front to the west of the region across the Ohio valley.
Guidance continues to remain in decent agreement with the cold
front moving through the region Friday. Subtle differences exist
with the timing of the front, which in turn will play a role in
how much instability develops ahead of the frontal passage. The
forcing is better to the north, but nonetheless the potential
for showers and thunderstorms are possible along the frontal
passage.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR conditions are expected most of the time through this
evening. An isolated shower/t-storm cannot be ruled out,
especially around KCHO and KMRB late this afternoon and evening.

Patchy fog is possible late tonight into early Sunday, but
confidence is low due to some mid-level clouds that will be in
place.

There is a better chance for thunderstorms Sunday afternoon and
evening. Some of those storms may be strong to severe, with
damaging winds and large hail being the primary threat.

Winds will turn northwest behind a cold front Sunday night
before turning north and northeast Monday/Monday night.
Overrunning may lead to subVFR cigs and a chance for rain,
especially later Monday and Monday night.

CIGs and VSBYs are likely to cause restrictions on Tuesday due
to persistent onshore easterly flow. There is the potential
for showers and drizzle throughout the day as well. Winds turn
more southerly Wednesday into Thursday with shower and
thunderstorm chances decreasing. Renewed shower/thunderstorm
chances Friday as a cold front moves through.

&&

.MARINE...
A south to southwest flow will channel up the middle portion of
the Bay and lower Tidal Potomac River tonight into Sunday
morning. An SCA is in effect. A cold front will pass through the
waters late Sunday into Sunday evening. An SCA may be needed
for portions of the waters later Sunday night into Monday behind
the cold front. An onshore flow will develop early next week.

Thunderstorms are likely over the waters Sunday afternoon and
evening. Strong winds are possible and Special Marine Warnings
will likely be warranted.

Winds begin easterly on Tuesday before veering to southerly by
Wednesday. Winds likely remain below SCA levels, however marine
fog is possible during this time.

&&

.TIDES/COASTAL FLOODING...
A persistent southerly flow will lead to elevated tide levels with a
few tidal sites reaching action stage over the next 48 hours.

&&

.CLIMATE...
Hot weather is forecast today through Sunday with temperatures
likely 10 to 20 degrees above normal. Below is a list of
temperature records today and Sunday (May 21st-22nd).

Winds begin easterly on Tuesday before veering to southerly by
Wednesday. Winds likely remain below SCA levels, however marine fog
is possible during this time.
--------------------------------------------------------------
         Record Daily Warm Low Temperatures for May 21st
--------------------------------------------------------------
Washington DC area........71 F (set in 1996)..................
Baltimore MD area.........71 F (set in 1934)..................
Sterling/Dulles VA area...67 F (set in 2013 and 1996).........
Martinsburg WV area.......65 F (set in 1996 and 1911).........
--------------------------------------------------------------

--------------------------------------------------------------
           Record Daily High Temperatures for May 21st
--------------------------------------------------------------
Washington DC area........95 F (set in 1934)..................
Baltimore MD area.........96 F (set in 1934)..................
Sterling/Dulles VA area...92 F (set in 1996)..................
Martinsburg WV area......100 F (set in 1934)..................
--------------------------------------------------------------

--------------------------------------------------------------
         Record Daily Warm Low Temperatures for May 22nd
--------------------------------------------------------------
Washington DC area........71 F (set in 1959)..................
Baltimore MD area.........71 F (set in 1903)..................
Sterling/Dulles VA area...67 F (set in 1975)..................
Martinsburg WV area.......68 F (set in 1959)..................
--------------------------------------------------------------

--------------------------------------------------------------
           Record Daily High Temperatures for May 22nd
--------------------------------------------------------------
Washington DC area........96 F (set in 1941)..................
Baltimore MD area.........98 F (set in 1941)..................
Sterling/Dulles VA area...89 F (set in 2021)..................
Martinsburg WV area.......98 F (set in 1934)..................
--------------------------------------------------------------

Temperature records for the Washington DC area have been
recorded at what is now Ronald Reagan Washington National
Airport (KDCA) since 1941. The official weather record consists
of that data back to 1945, and observations taken in downtown
Washington from 1872 through 1944.

Temperature records for the Baltimore MD area have been
recorded at what is now Baltimore-Washington International
Thurgood Marshall Airport (KBWI) since 1950. The official
weather record consists of that data, and observations taken in
downtown Baltimore from 1872 through 1949.

Temperature records for the Sterling/Dulles VA area have been
recorded at what is now Washington Dulles International Airport
(KIAD) since 1960. The official weather record consists solely of
that data.

Temperature records for the Martinsburg WV area have been
recorded at what is now Eastern West Virginia Regional Airport
(KMRB) since 1938. The official weather record consists of that
data back to 1944, and observations taken in downtown
Martinsburg from 1891 through 1943.

All climate data is considered preliminary until reviewed and
certified by the National Centers for Environmental Information
(NCEI).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM this evening to 10 AM EDT
     Sunday for ANZ533-534-537-543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...CPB
AVIATION...BJL/CPB
MARINE...BJL/CPB
TIDES/COASTAL FLOODING...BJL/JMG
CLIMATE...LWX
Hazardous weather outlook, May 21, 6:39 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
739 PM EDT Sat May 21 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-221000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
739 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms are possible Sunday afternoon and
evening.

Heat indices in the mid to upper 90s are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-221000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
739 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

An isolated severe thunderstorm with damaging winds is possible
this evening, mainly west of the Blue Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms are possible during the afternoon
and evening hours Sunday.

Heat indices in the mid to upper 90s are possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

MDZ001-501-502-VAZ503-504-WVZ501>506-221000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
739 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

An isolated severe thunderstorm with damaging winds is possible
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms are possible during the afternoon
and evening hours Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday.

The radar

The Roanoke radar (KFCX), 134 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
May 21, 7:54 PM EST
Where
Nelson County, 0.83 mi SSW of Piney River
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.708, -79.023

Tree damage was reported near Roseland, including a large that tree blew down blocking both lanes of VA-151 Patrick Henry Highway.

Thunderstorm Wind, Nelson

When
May 21, 8:25 PM EST
Where
Nelson County, 0.75 mi SW of Martins Store
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.894, -78.881

Tree damage was reported near Nellysford, including a tree that blew down onto Blue Chickory Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018351, 1018352.